California, 2011

High Wind in California, April 13, 2011

April 13, 2011 · NWS VEF · 1 event in 1 county or zone

A belt of strong west winds ahead of a cold front brought briefly high downslope winds to the Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A belt of strong west winds ahead of a cold front brought briefly high downslope winds to the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 13, 8:15 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 13, 8:15 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 AM PDT WED APR 13 2011

.SYNOPSIS...A FAST MOVING PACIFIC STORM HAS DEEPENED AND WILL SWEEP
DOWN THROUGH SOUTHERN NEVADA THIS AFTERNOON BRINGING STRONG GUSTY
WINDS TO MUCH OF THE REGION AND A QUICK SHOT OF SHOWERS AND
THUNDERSTORMS TO PARTS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA
BEFORE QUICKLY PULLING AWAY THIS EVENING. AN AREA OF HIGH PRESSURE
WILL THEN DEVELOP FOR THE WEEKEND BRINGING MILD WEATHER WITH
TEMPERATURES CLIMBING ABOVE NORMAL.
&&

.UPDATE...SHORTWAVE TROUGH CURRENTLY MOVING INTO CALIFORNIA WILL
BRING STRONG WINDS TO THE FORECAST AREA. WINDS HAVE STARTED TO
INCREASE AND THE LATEST MODEL TRENDS CONTINUE TO SUPPORT THE WIND
ADVISORIES AND HIGH WIND WARNINGS WHICH WERE ISSUED LAST NIGHT.
THERE WAS NOT MUCH CLOUD COVER OVER THE AREA THIS MORNING BUT CLOUDS
AND SHOWERS/THUNDERSTORMS WILL DEVELOP...MAINLY FROM LAS VEGAS
NORTHWARD...AS THE TROUGH MOVES INTO NEVADA THIS AFTERNOON. UPDATES
TO THE FORECAST ARE NOT ANTICIPATED THIS MORNING. -HARRISON-
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS WILL INCREASE DURING THE
LATE MORNING AND BECOME SOUTHWEST 20-30KTS WITH OCCASIONAL GUSTS TO
40-45KTS THIS AFTERNOON. STRONGEST WINDS ARE EXPECTED BETWEEN
19Z-00Z BEFORE DIMINISHING TO 15-25KTS. CLOUDS ARE EXPECTED TO
INCREASE THIS AFTERNOON AND ISOLATED SHOWERS CAN NOT BE RULED OUT
OVER THE SURROUNDING MOUNTAINS. CIGS MAY LOWER TO AROUND 10K FEET AT
TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE TODAY WITH SPEEDS
20-30KTS AND GUSTS TO AROUND 40KTS. STRONGER WINDS WILL BE SEEN IN
SAN BERNARDINO COUNTY WHERE SOUTHWEST WINDS OF 25-35KTS AND GUSTS
OVER 50KTS WILL BE POSSIBLE. ALSO STRONG DOWNSLOPE WINDS WILL BE
POSSIBLE IN THE OWENS VALLEY THIS AFTERNOON. ISOLATED SHOWERS WILL
BE POSSIBLE TODAY AND ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
OVER ESMERALDA...CENTRAL NYE...AND LINCOLN COUNTIES. WINDS WILL
DIMINISH TO AROUND 15-25KTS THIS EVENING. -HARRISON-
&&

.PREV DISCUSSION...
405 AM PDT WED APR 13 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE TRACK OF THE BASE OF
INCOMING SHORT WAVE TROUGH HAS SHIFTED FARTHER SOUTH THAN WAS
INDICATED 24 HOURS AGO AND THAT WILL BRING THE ASSOCIATED COLD FRONT
DOWN THROUGH SOUTHERN NEVADA THIS AFTERNOON WITH STRONG DYNAMIC LIFT
AND ENOUGH MOISTURE TO PRODUCE SHOWERS AS FAR SOUTH AS LAS VEGAS.
WHILE PRECIPITATION MAY NOT AMOUNT TO MUCH...EXPERIENCE WITH SIMILAR
PAST EVENTS HAS SHOWN THE COMBINATION OF VIRGA AND SHOWERS AND THE
STRONG WINDS WITH THE FAST MOVING FRONT COULD PRODUCE A COUPLE HOURS
OF PARTICULARLY NASTY WEATHER IN SOUTHERN NEVADA LATE THIS
AFTERNOON. THIS WOULD MAINLY BE OVER NORTHERN CLARK AND LINCOLN
COUNTIES BUT WILL HAVE TO BE AWARE OF A 20-30 PERCENT CHANCE OF THIS
SCENARIO IMPACTING THE SPRING MOUNTAINS AND THE LAS VEGAS VALLEY...
ESPECIALLY THE NORTHWEST SECTION. THE REST OF THE EXPECTED TRENDS
LOOK PRETTY GOOD WITH WIDESPREAD STRONG WINDS DEVELOPING BY EARLY
AFTERNOON. HIGH RESOLUTION MODELS STILL INDICATE THIS ALSO TO BE THE
BEST TIME FOR HIGH DOWNSLOPE WINDS IN THE OWENS VALLEY/SOUTHERN
SIERRA AND THE WATCH WAS REPLACE BY A HIGH WIND WARNING. AS THE COLD
FRONT AND UPPER LEVEL SYSTEM QUICKLY EXIT THIS EVENING...A FEW
THUNDERSTORMS MAY BRUSH NORTHERN MOHAVE COUNTY WITH WEST TO
NORTHWEST WINDS GRADUALLY DECREASING OVERNIGHT. DRY NORTHWEST FLOW
THEN DEVELOPS THURSDAY AND FRIDAY AS A BROAD EASTERN PACIFIC RIDGE
BEGINS TO INFLUENCE THE REGION.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
DRY NORTHWEST FLOW OVER THE REGION SATURDAY AND SUNDAY WILL LEAD TO
TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. MODELS ARE IN FAIRLY GOOD
AGREEMENT IN BRINGING A SHORTWAVE ACROSS THE REGION MONDAY WITH
COOLER TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS OVER MAINLY THE
NORTHERN PORTIONS OF THE FORECAST AREA. DRY NORTHWEST FLOW WILL
RETURN TO THE AREA TUESDAY WITH TEMPERATURES REMAINING AROUND
NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR
     NVZ019.
     WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR
     NVZ014>018-020>022.
AZ...WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     AZZ001-003-036.
CA...HIGH WIND WARNING FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR
     CAZ519-520.
     WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR
     CAZ521-522.
     WIND ADVISORY FROM NOON TODAY TO 11 PM PDT THIS EVENING FOR
     CAZ524-525.
     HIGH WIND WARNING FROM NOON TODAY TO 11 PM PDT THIS EVENING FOR
     CAZ523.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 13, 3:40 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PDT WED APR 13 2011

CAZ519-520-523-NVZ019-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WESTERN MOJAVE DESERT-
SPRING MOUNTAINS-
440 AM PDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED FROM NOON THROUGH THIS EVENING WITH GUSTS
OVER 58 MPH IN THE OWENS VALLEY AND ADJACENT EASTERN SIERRA
SLOPES...THE WESTERN MOJAVE DESERT AND THE SPRING MOUNTAINS AND
RED ROCK CANYON. SEE THE LATEST HIGH WIND WARNING WEATHER MESSAGE
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ521-522-NVZ014>018-020-140700-
NORTHWEST PLATEAU-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
LAS VEGAS VALLEY-
440 AM PDT WED APR 13 2011 /440 AM MST WED APR 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WITH GUSTS BETWEEN 45 AND 55 MPH ARE
EXPECTED BETWEEN NOON AND 9 PM FOR MUCH OF SOUTHERN NEVADA...
NORTHWEST ARIZONA AND DEATH VALLEY NATIONAL PARK. SEE THE
LATEST WIND ADVISORY WEATHER MESSAGE FOR ADDITIONAL DETAILS. A
BRIEF ROUND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN
ALSO BE EXPECTED AS A COLD FRONT QUICKLY MOVES ACROSS THESE
AREAS THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND LOCALIZED
HIGH WIND BURSTS WILL BE POSSIBLE WITH SOME THUNDERSTORMS BEFORE
THEY MOVE EAST WITH THE FRONT THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ524>527-NVZ021-022-140700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
440 AM PDT WED APR 13 2011 /440 AM MST WED APR 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WITH GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ACROSS
THE MOJAVE DESERT OF SOUTHERN SAN BERNARDINO...SOUTHERN CLARK AND
SOUTHERN MOHAVE COUNTIES THIS AFTERNOON AND EVENING. SEE THE
LATEST WIND ADVISORY WEATHER MESSAGE FOR ADDITIONAL DETAILS.

THE COLORADO RIVER VALLEY FROM NEEDLES TO LAKE HAVASU IS EXPECTED
TO SEE GUSTS BETWEEN 30 AND 40 MPH AND A WIND ADVISORY IS NOT IN
EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Apr 13, 8:00 AM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     SNOW             SUMMERLIN               36.21N 115.31W
04/09/2011  E0.0 INCH        CLARK              NV   TRAINED SPOTTER

            SEVERAL REPORTS OF RAIN MIXED WITH SNOW...SLEET AND SMALL
            HAIL IN SUMMERLIN AT AN ELEVATION OF AROUND 3000 FEET.
            THE WINTRY MIX LASTED AS LONG AS 20 MINUTES IN SUMMERLIN
            WEST. A MIX OF RAIN...SNOW...SLEET...AND/OR SMALL HAIL
            WAS REPORTED AS WELL FROM SPOTTERS AND THE PUBLIC IN NW
            LAS VEGAS AND HENDERSON. THIS IS ONLY THE FIFTH
            WELL-DOCUMENTED INSTANCE OF SNOW ON RECORD IN APRIL IN
            THE LAS VEGAS VALLEY...THE OTHERS ARE APRIL 5TH
            1958...APRIL 12TH 1965...APRIL 2ND 1997 AND APRIL 15TH
            2009.

0300 PM     SNOW             4 WNW MT. CHARLESTON    36.31N 115.68W
04/09/2011  M14.0 INCH       CLARK              NV   PUBLIC

            A TOTAL OF 16.0 INCHES OF SNOW FELL FROM THE COLD UPPER
            LOW THAT AFFECTED THE AREA AT THE LAS VEGAS SKI AND
            SNOWBOARD RESORT ON MT CHARLESTON AT 9200 FEET IN
            ELEVATION. 8 INCHES FELL FROM APRIL 7TH INTO THE 8TH WITH
            ANOTHER 5 INCHES ON THE 9TH.

0600 PM     HEAVY SNOW       7 N I-40 AT FORT ROCK   35.29N 113.37W
04/10/2011  M14.2 INCH       MOHAVE             AZ   CO-OP OBSERVER

            A STORM TOTAL OF 14.2 INCHES OF SNOW FELL AT THE DIAMOND
            M RANCH CO-OP SITE AT AN ELEVATION OF 5492 FEET. SNOW
            BEGAN TO FALL AT 8 AM ON THE 8TH AND ACCUMULATED TO 12
            INCHES BY 7 AM ON THE 9TH. SNOW ENDED ALTOGETHER AT 6 PM
            ON THE 10TH.

&&
DELAYED REPORTS. RESENT FOR CORRECTION TO LAS VEGAS SKI AND SNOWBOARD
RESORT TOTAL.

STACHELSKI

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
April 13, 12:10 PM PST to 2:30 PM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The peak gust for this event occurred 3 miles SSW of Independence at 1210 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284603.